Texas, 2019Drought in Texas, March 19 to 31, 2019
March 19 to 31, 2019 · NWS EWX · 2 events in 2 counties and zones
Rainfall was scarce during March and much of the southern half of South Central Texas received less than 25% of normal rain. This put Atascosa, Bexar, Dimmit, Frio, Maverick, Medina, Uvalde, Wilson, and Zavala Counties into severe (D2) drought category.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rainfall was scarce during March and much of the southern half of South Central Texas received less than 25% of normal rain. This put Atascosa, Bexar, Dimmit, Frio, Maverick, Medina, Uvalde, Wilson, and Zavala Counties into severe (D2) drought category. Dimmit, Maverick, and Zavala Counties put outdoor burn bans into effect. The city of Uvalde had instituted Stage 1 water restrictions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 18, 11:32 PM CST, 29 minutes earlier.
Area forecast discussion, Mar 18, 11:32 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1232 AM CDT Tue Mar 19 2019
.AVIATION...
VFR ceilings will continue for the next 24 hours at all area
airports. Winds overnight will be light and variable in the Austin
and San Antonio areas. Winds will be from the east-southeast at DRT
at less than 10 kts. Winds will become southeasterly later this
morning or early afternoon. MVFR ceilings will return to SAT
Wednesday morning beyond the 24 hour point in the TAF.
&&
.PREV DISCUSSION... /ISSUED 313 PM CDT Mon Mar 18 2019/
SHORT TERM (Tonight through Tuesday Night)...
Surface ridging across the southeastern United States will keep light
east to northeast low level flow in place across South Central Texas
tonight. A weak shortwave trough translating out of West Texas
towards Louisiana tonight may be able to produce a few light showers
across South Central Texas, but with the region remaining closed off
from the Gulf expect little if any of this rain to reach the ground.
Have maintained a dry forecast with increasing cloud cover for the
Edwards Plateau and Hill Country as a result. Winds will gradually
begin veering towards the south Tuesday and Tuesday night as this
ridge pulls away from the region, allowing for some low level
moisture (and potentially a few showers) to creep back into the Rio
Grande Plains Tuesday night. Otherwise, expect lows tonight to bottom
out in the 40s. Highs in the mid to upper 60s on Tuesday are
expected to fall into the mid 40s to low 50s Tuesday night.
LONG TERM (Wednesday through Monday)...
A shortwave trough dropping out of Canada mid-week will send a weak
cold front into the region on Wednesday with the potential for a few
showers across the west as the front arrives. Not expecting much in
the way of a temperature change as the front stalls out somewhere
near I-10/Highway 90. The cold front should keep low level moisture
relegated to the Rio Grande Plains on Thursday, so expect most of the
region to remain dry mid-week with high temperatures below seasonal
normals in the mid 60s to low 70s. An approaching wave from the west
on Friday will bring increasing rain chances Friday night and
Saturday morning as it passes, but medium range guidance still
differs somewhat on the overall timing of this system. The European
remains the most progressive as it lifts across the Panhandle and
clears out rain chances much quicker on Saturday, and these
inconsistencies in timing will likely contribute to adjustments in
which areas will have the best rain chances during this time. Models
do show consistency on this system picking up a negative tilt over
the Panhandle as it lifts north of the region, but CIPS Analog
guidance indicates the best potential for any kind of strong to
severe thunderstorms would be farther north of the region during this
time. A secondary wave may bring another shot of rain on Sunday with
drier conditions on Monday as the system exits a region.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 68 49 70 48 71 / 0 - - 0 0
Austin Bergstrom Intl Airport 68 48 70 48 71 / 0 - - 0 0
New Braunfels Muni Airport 68 49 69 49 71 / 0 - 10 0 0
Burnet Muni Airport 66 47 66 47 70 / 0 - 10 0 0
Del Rio Intl Airport 69 52 68 54 68 / 0 10 20 20 20
Georgetown Muni Airport 67 47 68 46 70 / 0 - - 0 0
Hondo Muni Airport 66 52 70 52 73 / - 10 20 - -
San Marcos Muni Airport 68 49 69 48 71 / 0 - 10 0 0
La Grange - Fayette Regional 69 48 70 48 71 / 0 - 0 0 0
San Antonio Intl Airport 67 51 69 50 72 / 0 10 10 0 0
Stinson Muni Airport 67 52 69 51 72 / 0 10 10 - -
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Aviation...05
Short-Term/Long-Term...Runyen
Hazardous weather outlook, Mar 18, 3:18 AM CST, 20 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
418 AM CDT Mon Mar 18 2019
TXZ171>173-183>194-202>209-217>225-228-190930-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
418 AM CDT Mon Mar 18 2019
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Drought, Atascosa
- When
- March 19, 12:01 AM CST to March 31, 11:59 PM CST
- Where
- Atascosa forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 28.894, -98.527 (the zone’s center; the record gives no point)
Rainfall was scarce during March and much of the southern half of South Central Texas received less than 25% of normal rain. This put Atascosa, Bexar, Dimmit, Frio, Maverick, Medina, Uvalde, Wilson, and Zavala Counties into severe (D2) drought category. Dimmit, Maverick, and Zavala Counties put outdoor burn bans into effect. The city of Uvalde had instituted Stage 1 water restrictions.
Drought, Zavala
- When
- March 19, 12:01 AM CST to March 31, 11:59 PM CST
- Where
- Zavala forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 28.866, -99.761 (the zone’s center; the record gives no point)
Rainfall was scarce during March and much of the southern half of South Central Texas received less than 25% of normal rain. This put Atascosa, Bexar, Dimmit, Frio, Maverick, Medina, Uvalde, Wilson, and Zavala Counties into severe (D2) drought category. Dimmit, Maverick, and Zavala Counties put outdoor burn bans into effect. The city of Uvalde had instituted Stage 1 water restrictions.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Coastal Flood and Rip Current in Florida, March 19 to 20, 20191 injured · 3 events
- Flooding in Minnesota, March 19 to 31, 20197 events
- Dense Fog in Montana, March 19, 20193 events
- High Wind in California, March 19, 201956 kt wind · 2 events
- Flooding in Washington, March 19 to 20, 2019$1,000 · 2 events
- Drought in Hawaii, March 19 to 31, 20191 event
- Flood in Iowa, March 19 to 20, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809794, 809795.